Oregon, 2012Flooding in Oregon, January 18 to 20, 2012
January 18 to 20, 2012 · NWS PQR · 3 events in 2 counties and zones
With a cold air mass in place over the Pacific Northwest, two strong and very moist Pacific weather systems brought widespread heavy rains to the Willamette Valley flooding many urban and small streams.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a cold air mass in place over the Pacific Northwest, two strong and very moist Pacific weather systems brought widespread heavy rains to the Willamette Valley flooding many urban and small streams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 18, 2:49 PM PST, 11 minutes earlier.
Area forecast discussion, Jan 18, 2:49 PM PST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
249 PM PST WED JAN 18 2012
.SYNOPSIS...THE AIR MASS WAS WARMING LATE THIS AFTERNOON WITH SNOW AT
THE LOWEST ELEVATIONS ENDING. ANOTHER LOW IS HEADED FOR THE COAST AND
IS EXPECTED TO ARRIVE MID DAY THURSDAY FOR AN INCREASE AND RAIN. OF
COARSE...SNOW WILL FALL IN THE HIGHER CASCADES. A STRONG JET STREAM
WILL BRING WEATHER SYSTEMS TO THE AREA ABOUT EVERY 24 HRS THROUGH THE
MIDDLE OF NEXT WEEK.
&&
.SHORT TERM...RADAR SHOW RAINFALL DECREASING THIS AFTERNOON WITH THE
STRONGER ACTIVITY SOUTH WILLAMETTE VALLEY AND POINTS SOUTHWARD.
MODELS SHOW THE NEXT LOW TO THE CENTRAL OREGON COAST AROUND 18Z
THURSDAY. HEAVY RAIN AGAIN WITH THIS SYSTEM...THOUGH HEAVIEST MAY
PASS TO THE SOUTH. TRACK OF THE LOW IS TOO FAR SOUTH FOR ANY WIND
HEADLINES. THE PERSISTENCE OF COLD AIR EAST OF THE CASCADES LATE
THURSDAY COULD BE A PROBLEM...BUT IT MAY BE JUST SHORT TERM.
MONITORING RIVER LEVELS WILL TAKE OVER AS THE HIGHEST PRIORITY ISSUE
WITH HEAVY RAINS AND MELTING SNOW.
ANOTHER WARM FRONT IS EXPECTED FOR FRIDAY. THE GFS SHOWS US BETWEEN
TWO PRECIPITATION MAXIMUMS...BUT THE WINDS WILL BE SOMETHING TO KEEP
AN EYE ON FOR THE COASTAL STRIP. SS
.LONG TERM...ALL MODELS IN REASONABLE AGREEMENT MAINTAINING A MOIST
LOW LATITUDE JET ACROSS THE PACIFIC WITH ALMOST DAILY IMPULSES OR
FRONTAL WAVES. POPS WILL BE LIKELY OR BETTER WITH SEASONAL
TEMPERATURES THROUGH THE PERIOD. SS
&&
.AVIATION...EXPECT PRIMARILY MVFR CONDITIONS TONIGHT IN RAIN.
LOW PRESSURE CENTER RESTING JUST OF THE COAST FROM ASTORIA IS
FILLING AND MAY CONTINUE TO KEEP GUSTY WINDS OVER THE COASTAL
WATERS FOR THE NEXT FEW HOURS...BUT DOES NOT APPEAR TO BE IN A
HURRY TO MOVE INLAND AND THUS MAY NOT SEE MUCH IN TERMS OF
STRONGER WINDS IN THE VALLEY. STILL COULD SEE IFR VISIBILITIES IN
MODERATE RAIN OVERNIGHT.
KPDX AND APPROACHES...EXPECT PERIODS OF MODERATE RAIN TO CONTINUE
TONIGHT IN MVFR CONDITIONS. RAIN MAY TAPER OFF TONIGHT TEMPORARILY
BEFORE THE NEXT SYSTEM APPROACHES FOR RAIN ON THURSDAY. COLD AIR
BOUNDARY FROM THE NORTH GETS CLOSE TO THE AREA...BUT IT DOES NOT
APPEAR SNOW SHOULD BE A PROBLEM WITH THIS NEXT SYSTEM. WOLFE
&&
.MARINE...GALES FOR A FEW MORE HOURS THIS AFTERNOON BEFORE WINDS
DROP BELOW 20 KT THIS EVENING. THEN FOCUS TURNS TO THE NEXT
SYSTEM THAT COMES ONSHORE THURSDAY MORNING THOUGH IT APPEARS MUCH
OF THE ENERGY AND WINDS WITH THIS SYSTEM WILL MOVE INLAND IN S
OREGON OREGON. ANOTHER SIGNIFICANT SYSTEM MAY IMPACT THE AREA ON
FRIDAY AFTERNOON WITH STORM FORCE GUSTS POSSIBLE.
WILL MAINTAIN A HIGH SURF ADVISORY FOR THE CENTRAL OREGON COAST
THROUGH THE EVENING AS SEAS HAVE BUILT INTO THE UPPER 20 FT RANGE
WITH 12 SECOND PERIODS TODAY. S/SW FACING LOCALES WILL
EXPERIENCE THE ROUGHEST SURF CONDITIONS. WOLFE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 5 PM PST THURSDAY FOR NORTHERN
OREGON CASCADES.
FLOOD WATCH THROUGH FRIDAY MORNING FOR CASCADE FOOTHILLS IN LANE
COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON
COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST
OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-NORTH
OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-SOUTH
WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE.
HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CENTRAL
COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-COAST
RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.
HIGH SURF ADVISORY UNTIL 7 PM PST THIS EVENING FOR CENTRAL
OREGON COAST.
WA...WINTER WEATHER ADVISORY UNTIL 5 PM PST THURSDAY FOR SOUTH
WASHINGTON CASCADES.
FLOOD WATCH THROUGH FRIDAY MORNING FOR GREATER VANCOUVER AREA-I-
5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
FOOTHILLS-SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER
GORGE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM PST THIS EVENING FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60
NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST FRIDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
OUT 60 NM.
GALE WARNING UNTIL 5 PM PST THIS AFTERNOON FOR COASTAL WATERS
FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM
PST FRIDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 18, 6:20 AM PST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
620 AM PST WED JAN 18 2012
ORZ001>014-WAZ019>023-039-040-191730-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
620 AM PST WED JAN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM APPROACHING THE PACIFIC NORTHWEST IS
BRINGING SNOWFALL...HEAVY RAIN...AND STRONG WINDS TO THE REGION
TODAY. THE BEST CHANCES FOR ADDITIONAL SNOWFALL ACCUMULATIONS
WILL BE IN THE HIGHER ELEVATIONS OF THE NORTH OREGON AND SOUTH
WASHINGTON CASCADES...THE NORTH OREGON COAST RANGE...THE WILLAPA
HILLS...THE COLUMBIA RIVER GORGE...AND THE UPPER HOOD RIVER
VALLEY.
HIGH WINDS WILL IMPACT THE NORTH AND CENTRAL OREGON COAST AND COAST
RANGE...WITH THE LARGEST IMPACTS EXPECTED ALONG THE CENTRAL OREGON
COAST. GUSTY WINDS MAY ALSO DEVELOP IN THE WILLAMETTE
VALLEY...PARTICULARLY IN SOUTH AND CENTRAL VALLEY LOCATIONS.
HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH THIS AFTERNOON AND
TONIGHT. THIS WILL LEAD TO SHARP RISES IN AREA RIVERS AND STREAMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERAL OTHER FRONTAL SYSTEMS ARE EXPECTED TO IMPACT THE PACIFIC
NORTHWEST THROUGH THE END OF THE WEEK INTO THE WEEKEND. THE MAIN
IMPACT IS EXPECTED TO BE HIGH RAINFALL TOTALS LEADING TO POTENTIAL
FLOODING ISSUES. MORE STRONG WINDS WILL ALSO BE POSSIBLE AT THE
COAST WITH FRONTAL PASSAGES ON THURSDAY AND FRIDAY.
ANOTHER ISSUE THAT BEARS WATCHING IS THE POTENTIAL FOR
MORE WINTRY PRECIPITATION IN THE GORGE ON THURSDAY. A LOW
PRESSURE SYSTEM MAY APPROACH THE COAST ON THURSDAY...POTENTIALLY
PULLING MORE COLD AIR INTO THE GORGE. WITH ABUNDANT MOISTURE IN
PLACE AND PLENTY OF PRECIPITATION EXPECTED...THIS COULD POTENTIALLY
LEAD TO SIGNIFICANT ICE ACCUMULATIONS. THERE IS STILL SIGNIFICANT
UNCERTAINTY IN THE LIKELIHOOD OF THIS SITUATION OCCURRING.
STAY TUNED IN TO THE LATEST WEATHER DEVELOPMENTS BY VISITING OUR
WEBSITE AT WWW.WEATHER.GOV/PORTLAND
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW OR RAIN TOTALS
ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-191730-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
620 AM PST WED JAN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A FRONTAL SYSTEM IS BRINGING STRONG WINDS AND HIGH SEAS TO THE
WATERS TODAY. STORM FORCE WINDS ARE EXPECTED THROUGH THE
DAY...WITH HURRICANE FORCE WINDS POSSIBLE FOR THE OUTER WATERS.
SEAS ARE EXPECTED TO RUN IN THE 20 TO 30 FT RANGE...PERHAPS AS
HIGH AS 35 FT IN THE WINDIEST AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SERIES OF FRONTAL PASSAGES WILL BRING PERIODS OF GALE FORCE
WINDS AND SEAS NEAR OR ABOVE 20 FT THROUGH THE END OF THE WEEK
INTO THE WEEKEND. A PARTICULARLY STRONG FRONT ON FRIDAY MAY BRING
ANOTHER ROUND OF STORM FORCE WINDS.
.SPOTTER INFORMATION STATEMENT...
Flood, Linn
- When
- January 18, 3:00 PM PST to January 20, 12:00 AM PST
- Where
- Linn County, 0.96 mi NNE of Fry to 0.79 mi ENE of Millersburg
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 44.593, -123.025
Widespread low-land flooding occurred in Linn County. A car was swept from a Mega Foods parking lot at 7:00 pm PST January 18th, 2011 into the Periwinkle Creek. A family was trapped inside the car. The father and one son were rescued, but the mother and 20-month old child drowned.
Flood, Marion
- When
- January 19, 12:00 AM PST to January 20, 12:00 AM PST
- Where
- Marion County, 3.13 mi WNW of Roberts to 4.36 mi SW of Turner
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 44.910, -123.162
Widespread low-land flooding occurred in Marion County, resulting in considerable flood damage to homes in southeast Salem and Turner. Residents of 300 homes in Turner had to be evacuated, including 90 residents of the Turner Retirement Home.
Flood, Linn
- When
- January 19, 12:00 AM PST to January 20, 12:00 AM PST
- Where
- Linn County, 0.65 mi WSW of Scio to 1.54 mi NNW of Scio
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 44.697, -122.842
Widespread low-land flooding occurred in Linn County, resulting in considerable flood damage to homes in Scio. 870 residents of Scio had to be evacuated.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Linn | 2012-01-18 | 18 | Female | Vehicle/Towed Trailer | Direct |
| Flood, Linn | 2012-01-18 | 1 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, January 18 to 27, 2012$20 million · 16 events
- Avalanche in Colorado, January 18, 20121 death · 1 event
- Winter Storm in Oregon, January 18 to 21, 2012$200,000 · 2 events
- Strong Wind in Vermont, January 18, 2012$98,000 · 16 events
- Winter Storm and Flooding in Utah, January 18 to 20, 2012$150,000 · 6 events
- Extreme Cold in North Dakota, January 18 to 20, 201236 events
- Extreme Cold in Minnesota, January 18 to 19, 201224 events
- Lake-Effect Snow and Cold in Michigan, January 18 to 20, 201221 events
- Extreme Cold in North Dakota, January 18 to 19, 201218 events
- High Wind in Wyoming, January 18 to 19, 201273 kt wind · 15 events
- Extreme Cold in South Dakota, January 18 to 19, 201214 events
- Heavy Snow in Washington, January 18 to 19, 201210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357149, 357148, 357150.